Sudden Sensorineural Hearing Loss (SSHL)
Sudden Sensorineural Hearing Loss
When the hearing loss is rapid, it is called sudden sensorineural hearing loss (SSHL). It can happen instantaneously or over a span of few days, during which sound is gradually suppressed or reduced. Generally this type of hearing loss affects one ear.
Erectile dysfunctions medications (sildenafil, active ingredient in Viagra, cialis etc.) are known to be associated with sudden hearing loss.
The Ear, Hearing and SSHL
If the hearing test shows loss of around 30 decibels (measure of sound) in three connected frequencies (measure of high to low pitch), the hearing loss is diagnosed as SSHL. For example, loss of 30 decibels in hearing tests would result in a conversational speech sound more like whisper.
There can be several reasons for SSHL, the most common ones are:
- Infectious diseases.
- Blood circulation problems.
- Trauma due to accident, such as a head injury.
- Disorders of the inner ear, such as Meniere’s disease.
- Autoimmune diseases, for example Cogan’s syndrome.
- Drugs (Ototoxic medication) that harm the sensory nerve cells in the inner ear.
- A tumour or abnormal growth on the nerve that connects the ear to the brain, such as Acoustic neuroma.
- Neurologic diseases and disorders, such as multiple sclerosis.
Newborn can be affected with SSHL for a variety of reasons including:
- Infections or disease that pass from the mother (such as syphilis, rubella, and herpes).
- Toxoplasma gondii (a parasite that passes to the newborn through the mothers womb).
- Genetic factors.
- Low birth weight.
The most common treatment for sudden sensorineural hearing loss, particularly where the cause is unknown is corticosteroids. Steroids are used to treat range of different disorders and generally work by reducing inflammation, decreasing swelling and helping the immune system to fight illness
If your doctor diagnoses the actual underlying cause of SSHL, he/she can recommend additional treatments. For example, your doctor may prescribe antibiotics if your SSHL is a result of an infection. If you are taking the ototoxic drugs (poisoning to the ear), your doctor may tell you to stop or change the medication. If you have autoimmune condition that activates your immune system to attack the inner ear, you may need to take medication to suppress your immune system.